Hail, Spotsylvania
- When
- April 20, 6:27 PM EST
- Where
- Spotsylvania County, 1.63 mi W of Leavells
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.250, -77.550
Nickel sized hail was reported 5 miles southwest of Fredericksburg.
A storm system over the Great Lakes allowed a surface front to retreat northward through the mid-Atlantic, with thunderstorms developing along the feature across northern Virgina and southern Maryland during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A storm system over the Great Lakes allowed a surface front to retreat northward through the mid-Atlantic, with thunderstorms developing along the feature across northern Virgina and southern Maryland during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 20, 2:26 PM EST, 4 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 326 PM EDT MON APR 20 2009 .SYNOPSIS... UNSETTLED WEATHER IS EXPECTED THROUGH TUESDAY NIGHT AS A DEEP UPPER LOW PRESSURE SYSTEM REMAINS OVER THE EASTERN UNITED STATES. SLIGHTLY COOLER WEATHER WILL ARRIVE MID-WEEK BEHIND A COLD FRONT BEFORE A STRONG TEMPERATURE RECOVERY LATE IN THE WEEK. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... OCCLUDED LOW NOW OVER LWR MI AT SFC. OCCLUSION EXTENDS SE INTO WV WITH AN COLD FRONT SOUTH FROM THERE TO THE FL PANHANDLE. A BULGING WARM FRONT /THE KEY TO INSTABILITY FOR THE CWA/ EXTENDS ACROSS VA. THIS WARM FRONT HAS BEEN SLOWLY LIFTING NORTH ACROSS VA WITH MID 60S TO LOW 70S NOW /AT 18Z/ ALONG A LINE FROM KFYJ KRIC KFVX. CLOUDS BREAK SOUTH OF THE FRONT WITH ISOLATED SHRA /WITH ISO LTG/. THE BULGE IS ALONG THE BLUE RIDGE WITH KLYH SOCKED IN WITH NLY FLOW AT 60F. FURTHER FRONTAL BULGING...ESSENTIALLY CREATING AN EMBEDDED SFC MESOLOW...SHOULD CROSS SOUTHERN MD AND REACH AS FAR NORTH AS DCA AND FAR WEST AS KCJR BY 21Z...BRINGING BROKEN SKIES AND UPPER 60S TEMPS. EXPECT SHRA/TSRA ACTIVITY TO INCREASE OVER THE NEXT TWO HOURS THE THE SECTOR AHEAD OF THE COLD FRONT WITH CONVECTIVE STORMS POTENTIALLY REACHING SEVERE CRITERIA. A TORNADO WATCH IS IN EFFECT UNTIL 02Z FOR SOUTHERN MD AND CENTRAL/ERN VA. THE COLD FRONT CROSSES THE AREA...REACHING THE BAY BY 06Z. WITH AMPLE LOW LEVEL MOISTURE...EXPECT FOG TO SETUP ACROSS THE CWA TONIGHT...INCLUDED PATCHY AT THIS TIME AS MIXING AND CLOUD COVER SHOULD KEEP IT FROM BEING DENSE. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... THE UPR LOW OVER THE GREAT LAKES AMPLIFIES INTO A TROUGH OVER THE MIDWEST WITH A SHORTWAVE WRAPPING AROUND THE SYSTEM...AND ACROSS THE CWA TOMORROW AFTERNOON. INCLUDED THUNDER IN THE GRIDS FOR THE AFTERNOON HOURS THOUGH THINK THE CONVECTION WILL BE MAINLY LINEAR. MORNING LOW CLOUDS GIVE WAY TO SCATTERED MID LEVEL CLOUDS /DENSER ACROSS WRN SLOPES/ WITH DOWNSLOPING FLOW. TEMPERATURES REBOUND TOWARDS 70F /PARTICULARLY S AND E/ BEFORE AFTERNOON CONVECTIVE STORMS. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... DP UPR TROF RMNS OVER ERN CONUS THRU WED. SVRL VORT LOBES MOVE AROUND SRN PERIPHERY OF UPR TROF...WITH VORT MAX TUE NGT DRIVING A CDFNT THRU FCST AREA. WILL RETAIN POPS TUE NGT AND WED...WITH PCPN BCMG MORE CONFINED TO UPSLP-FAVORED AREAS OF ALLEGHENY FRONT WITH TIME. COLD AIR ALOFT WILL PROMOTE RAIN MIXING WITH SNOW TUE NGT AND WED NGT ON WEST-FACING SLOPES. DRY THU AS MSTR WILL BE DISPLACED BY BUILDING SFC HIPRES. RECOVERY XPCD FRI AS UPR RDG ASSERTS ITSELF. PASSAGE OF SUBTLE SHRTWV TROF CONTS TO BE SHOWN IN MODELS FOR FRI. HAVE RETAINED SLGT CHC SHRA IN GRIDS. MAXIMA APRCHG 80 FOR THE WKEND AS SWLY FLOW ALOFT FOSTERS STG SLY WINDS AND INCRG MSTR. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... ELY FLOW CONTINUES ACROSS THE AREA WITH GUSTS NEAR THE BAY GUSTING TO AROUND 20 KT. WARM FRONT APPROACHES FROM THE SOUTH WITH WINDS VEERING TO SELY. CONVECTIVE STORM DEVELOPMENT INCREASES LATER THIS AFTERNOON WITH STRONGEST STORMS ACROSS VA...THOUGH LIGHTNING IS POSSIBLE ACROSS THE DC AREA AND UP AND NEAR THE BAY. COLD FRONT CROSSES THE AREA FROM THE W/SW FROM 03Z TO 09Z WITH VSBYS LOWERING AFTER STORMS. EXPECT IFR CIGS TO RETURN /MAINTAIN IFR ACROSS NORTH OF DC AND WEST OF THE BLUE RIDGE/. SCT SHRA TUE EVE MAY LOCALLY REDUCE VSBYS AND CIGS. CHC OF PCPN WILL DECR ACRS TERMINALS THRU WED AS STG WLY WINDS ARRIVE WITH CDFNT. && .MARINE... SCA OUT FOR WATERS UNTIL MIDNIGHT FOR ELY WINDS BECOMING SLY AHEAD OF A COLD FRONT THAT CROSSES TONIGHT. CONVECTIVE STORMS...PARTICULARLY ACROSS SLY WATERS WITH A TORNADO WATCH SOUTH OF NORTH BEACH AND THE TIDAL POTOMAC BELOW INDIAN HEAD. WINDS EASE LATE TONIGHT...THEN BECOME SWLY AROUND SUNRISE. CHANCE OF THUNDERSTORMS TOMORROW...PARTICULARLY IN THE AFTERNOON AS A SECONDARY DISTURBANCE CROSSES THE MID ATLANTIC. STORMS WITH GUSTY WINDS POSSIBLE. SMALL CRAFT ADZY CONDITIONS PSBL AGAIN WED AFTN AND EVE AS CDFNT ARRIVES WITH GUSTY WLY WINDS. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ530>537. && BAJ/KRAMAR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 609 PM EDT MON APR 20 2009 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 211000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 609 PM EDT MON APR 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA LATE THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS MAY BE SEVERE... AND WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 4 PM TO 10 PM. A TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR SOUTHERN MARYLAND...THE NORTHERN PIEDMONT REGION AND ADJACENT WATERS. MINOR COASTAL FLOODING IS LIKELY ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY TONIGHT. WATER LEVELS OF ONE TO TWO FEET ABOVE NORMAL ARE ANTICIPATED. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SMALL CRAFT ADVISORY CONDITIONS MAY PERSIST ACROSS THE WATERS TUESDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-211000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 609 PM EDT MON APR 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA THROUGH EARLY THIS EVENING. SOME OF THE THUNDERSTORMS MAY BE SEVERE... MAINLY EAST OF THE BLUE RIDGE. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 4 PM TO 10 PM. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS...ALTHOUGH ISOLATED TORNADOES WILL BE POSSIBLE. A TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR THE NORTHERN PIEDMONT REGION AND CENTRAL FOOTHILLS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 504 PM EDT MON APR 20 2009 VAZ036-037-202130- NELSON VA-ALBEMARLE VA- 504 PM EDT MON APR 20 2009 ...STRONG THUNDERSTORMS TO AFFECT NELSON AND ALBEMARLE COUNTIES... AT 504 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTH OF WINTERGREEN...MOVING NORTHEAST AT 25 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE CROZET. WIND GUSTS TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. SMZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 620 PM EDT MON APR 20 2009 VAZ039-050-051-202245- ORANGE VA-MADISON VA-CULPEPER VA- 620 PM EDT MON APR 20 2009 ...STRONG THUNDERSTORMS TO AFFECT ORANGE...MADISON AND CULPEPER COUNTIES... AT 620 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM 2 MILES NORTH OF GORDONSVILLE IN WESTERN ORANGE COUNTY VIRGINIA...AND MOVING NORTHEAST AT 35 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE ORANGE AND CULPEPER. BRIEF WIND GUSTS UP TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. SMZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 630 PM EDT MON APR 20 2009 VAZ021-WVZ054-202300- HIGHLAND VA-PENDLETON WV- 630 PM EDT MON APR 20 2009 ...SHOWERS AND THUNDERSTORMS TO AFFECT HIGHLAND AND PENDLETON COUNTIES... AT 627 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND ISOLATED THUNDERSTORMS OVER WESTERN PARTS OF PENDLETON AND HIGHLAND COUNTIES ...EXTENDING ALONG A LINE FROM CHERRY GROVE TO 3 MILES SOUTHWEST OF BOLAR...MOVING EAST AT 25 MPH. LOCATIONS LIKELY TO BE AFFECTED BY THESE STORMS INCLUDE POSSUM TROT...HARPER...WILLIAMSVILLE...SIRONS MILL...CLOVER CREEK...MCDOWELL...DOE HILL...FRANKLIN...RUDDLE AND DEER RUN. WIND GUSTS OF UP TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS LINE OF SHOWERS AND STORMS. SMZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 644 PM EDT MON APR 20 2009 VAZ050-056-202315- ORANGE VA-SPOTSYLVANIA VA- 644 PM EDT MON APR 20 2009 ...STRONG THUNDERSTORMS TO AFFECT ORANGE AND SPOTSYLVANIA COUNTIES... ...TORNADO WATCH IN EFFECT UNTIL 10 PM EDT... AT 643 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF THORNHILL...MOVING NORTHEAST AT 30 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE THORNHILL...LAHORE...BELMONT...VERDIERSVILLE...MINE RUN...GOLD DALE...PARKER...LOCUST GROVE AND LOGAN. BRIEF WIND GUSTS OF UP TO 35 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. SMZ
The Sterling radar (KLWX), 81 km away, was scanning. The volume nearest the first event began at 23:26 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel sized hail was reported 5 miles southwest of Fredericksburg.
Nickel sized hail was reported at Leavells Road.
Nickel sized hail was reported in the four mile fork area.
Penny sized hail was reported in the northeast portion of the City of Fredericksburg.
One to two inch hail was reported to be denting cars in the City of Fredericksburg.
Multiple trees down at U.S. Highway 1 and Route 3 near the National Guard Armory.
Penny sized hail was reported in the City of Fredericksburg.
Quarter sized hail was reported on Oakland Drive.
Nickel sized hail was reported 2 miles southeast of Fairview Beach.
Penny sized hail was reported 2 miles east-northeast of Fairview Beach.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159514, 159519, 159521, 159524, 159527, 159529, 159530, 159531, 159532, 159533.